My 4 year old son was recently diagnosed with ODD back in August. They prescribed him with a low dose of Rilalin. I only give it to him once a day. He is in preschool and for a while he was doing good I thought the medication was working, now I don' t think it is working to well. do you think that he should have his dosage increased or the frequency the medicine is being administered. I have also worried that the medication might be making his behaivor worse. You want the best for your kids and I feel so bad for him, his behaivor only seems to be uncontrollable at school settings at home he is tameable. He has been wetting the bed more at night and at school during naptime, the teacher says he wakes up embarrased that he wet his self and refuses to let anyone change him. I don't know what to do for him, If I could have one wish it would be for my son to have a good behaivor. Please advise
Talk to your dr, Tell him whats happening. Ask him if there's a different medication he can take. Maybe Ritalin is not right for him. Sometimes kids have side effects on one medication and have less or none on another. I personally hate the thought of medication. I think my son is ADHD. He is 9 now and I know I have to test him and put him on MEds. School is a big struggle for him. It's a difficult decidtion to medicate and it's also equally difficult not to medicate.
Pull him off Ritalin and try Concerta and try it in lower to higher doses. Ritalin at a higher dose was hard on my 10 yr old. He was diagnosed with ODD when he was 5 and it takes time. We got over hurdles by therapy, putting him in extracurrricular activites. He is now on Concerta 54mg in the morning and takes 5mg of Ritalin in the afternoon.
Concerta has been great, no side effects or anything. We had bad reactions with vyvvanse with my 6yr old - as in hallucinations big time. They are both on Concerta actually.
keep in mind the medication is not for ODD - there is no medication for that. They give the medication for ADD or ADHD, which mine have. It only helps them focus.
Another issue could be the dose is to low and its wearing off to soon. Ask your doctor about that based on your childs weight and age.
I am very grateful that I've met a child pshycologist and psychiatrist that actually beleive that medication of children in general should take place only after all behavior management techniques proved as not working....They actually only reccomend it in very severe cases. Main problem with meds is that they "help to concentrate", but they do not teach to concentrate. Your child still is not able to concentrate - without meds. Meds mess with his growing brain function. There may be underlying anxiety problems etc. Meds only fight the symptoms, but do not work on a problem. I will only medicate my child when I will admit that nothing else works with him (and it is not true - it already works) if he is endangering himself/others. What is that your child doing that makes you think that he needs medication in such an early age? Especially if you do not see difference in behavior anyway? There is no magic pill to "fix" behavioral problems. I understand medicating if school is struggle, but, cmon - for a 4 year old? That psychiatrist that I reffered to earlier said that long-term effects of medications on young children is unknown.
If pre-school cannot deal with his behaviors - you may be able to get him into early childhood developmental program; good programs use all kinds of techniques to actually teach children compliance.
Most children do not come to this world, knowing how to act; some learn from their environment, and some need more instruction, time, and structure. US is way, way overmedicated. Hence people lost ability to work through their mental issues. Give him a chance to work through things (with most importanly your and also professional help). Get an advice from behavioral consultant, get a behaviour management plant. Consistency and systematic approach make miracles happen:) If I were you, I would get a second opinion from another doctor. Good luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.